Alert archive / Oklahoma / Tornado Warnings in 1999

Tornado Warning 32, NWS Norman, OK

April 21, 1999Noble County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 21, 1999, 10:05 PM CDT for Noble County, Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 21, 1999, 10:05 PM CDT (03:05 UTC)
Expired
Apr 21, 1999, 10:30 PM CDT
In force
25 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Noble County, OK

The radar

The Vance AFB radar (KVNX), 102 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1999-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1999-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1907 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KOKC 220307 RRA
TOROKC
OKC103-220330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1005 PM CDT WED APR 21 1999

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN NOBLE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 1030 PM CDT

* AT 1005 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF 
  THE STORM WAS LOCATED 4 MILES WEST OF MORRISON...MOVING EAST AT 35 
  MPH.

* LOCATIONS IN THE WARNING INCLUDE MORRISON

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3645 9720 3625 9720 3626 9683 3645 9701
 MILLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 21, 9:38 PM CDT, 27 minutes earlier.

Area forecast discussion, Apr 21, 9:38 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
938 PM CDT WED APR 21 1999

FLASH FLOOD WATCH NECESSARY WITH LIKELY OVER 3 INCHES OF RAINFALL IN
A LARGE AREA OF NORTH CENTRAL OKLAHOMA. WITH TORNADIC STORMS, THERE
HAS BEEN LITTLE LOOK AT THE SYNOPTIC SITUATION SINCE EARLY EVENING.
FORECASTS WERE UPDATED FOR POSITION OF THE STATIONARY LINE OF STORMS
AND SOME WIND DIRECTIONS.

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:09 PM CDTTornado WarningOUNGarfield, Grant36 min
Apr 21, 7:20 PM CDTSevere Thunderstorm WarningOUNBlaine, Major40 min
Apr 21, 7:41 PM CDTTornado WarningOUNGarfield, Grant49 min
Apr 21, 7:57 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major48 min
Apr 21, 7:57 PM CDTSevere Thunderstorm WarningOUNCuster48 min
Apr 21, 8:24 PM CDTFlash Flood WarningOUNGarfield, Major3 hr
Apr 21, 8:29 PM CDTTornado WarningOUNGarfield, Noble46 min
Apr 21, 8:42 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher, Major48 min
Apr 21, 8:57 PM CDTSevere Thunderstorm WarningOUNDewey48 min
Apr 21, 9:06 PM CDTSevere Thunderstorm WarningOUNCuster39 min
Apr 21, 9:10 PM CDTTornado WarningOUNKay, Noble35 min
Apr 21, 9:20 PM CDTTornado WarningOUNGarfield25 min
Apr 21, 9:26 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey49 min
Apr 21, 9:26 PM CDTSevere Thunderstorm WarningOUNKingfisher49 min
Apr 21, 9:43 PM CDTSevere Thunderstorm WarningOUNNoble32 min
Apr 21, 9:52 PM CDTSevere Thunderstorm WarningOUNGarfield53 min
Apr 21, 10:10 PM CDTTornado WarningOUNKingfisher35 min
Apr 21, 10:15 PM CDTSevere Thunderstorm WarningOUNBlaine30 min
Apr 21, 10:30 PM CDTSevere Thunderstorm WarningOUNLogan45 min
Apr 21, 10:37 PM CDTSevere Thunderstorm WarningOUNNoble, Payne38 min
Apr 21, 10:43 PM CDTSevere Thunderstorm WarningOUNKingfisher32 min
Apr 21, 11:12 PM CDTSevere Thunderstorm WarningOUNNoble, Payne63 min
Apr 21, 11:22 PM CDTSevere Thunderstorm WarningOUNBlaine, Major53 min
Apr 22, 1:15 AM CDTSevere Thunderstorm WarningOUNMajor, Woods30 min
Apr 22, 1:44 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods46 min
Apr 22, 2:31 AM CDTSevere Thunderstorm WarningOUNAlfalfa44 min
Apr 22, 3:12 AM CDTSevere Thunderstorm WarningOUNGrant48 min

Nearby

Tornado Warnings in Oklahoma, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.